Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Charleston, SC

April 26, 20034 counties in South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 26, 2003, 10:43 AM EDT for 4 counties in South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 10:43 AM EDT (14:43 UTC)
Expired
Apr 26, 2003, 11:45 AM EDT
In force
62 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Beaufort County, SC, Charleston County, SC, Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS52 KCHS 261443
SVRCHS
SCC013-019-029-035-261545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1041 AM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  SOUTHEAST BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
  EXTREME SOUHTHEAST COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1145 AM EDT

* AT 1041 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  DIMES FROM GIVHANS TO ADAMS RUN TO BENNETTS POINT AND FROGMORE
  MOVING EAST NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BENNETTS POINT AND FRIPP ISLAND...
  ADAMS RUN...
  HUNTING ISLAND...
  FRIPP ISLAND...
  DELEMAR CROSSROADS AND RAVENEL...
  MEGGETT AND HOLLYWOOD...
  KNIGHTSVILLE AND YONGES ISLAND...
  EDISTO BEACH...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.

LAT...LON 3298 8036 3226 8056 3249 7992 3289 8001
          3304 8016

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:30 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 26, 6:30 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
630 AM EDT SAT APR 26 2003

MARINE...JUST UPDATED MARINE ZONES. OBS SHOW SEAS ARE LESS THAN
EXERCISE CAUTION CRITERIA FOR SC/GA COASTAL WATERS SO REVISED SEAS
AND DROPPED WORDING. FOR THE GEORGIA OFFSHORE...REPLACED ADVISORY
WITH EXERCISE CAUTION.

.CHS...
GA...NONE.
SC...NONE.

AUSTIN
Hazardous weather outlook, Apr 26, 4:41 AM EDT, 6 hours 2 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>050-261800-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
441 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AND THE SAVANNAH RIVER AT CLYO.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN AND THE SAVANNAH RIVER NEAR CLYO.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

ST

In the hours before

Local storm report, Apr 26, 8:50 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
850 AM EDT SAT APR 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    SYLVANIA                  GA   .75 INCH HAIL
04/26/03   SCREVEN                        REPORTED BY WARNING POINT.
Local storm report, Apr 26, 9:30 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
930 AM EDT SAT APR 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    SPRINGFIELD               GA   .75 INCH HAIL
04/26/03   EFFINGHAM                      REPORTED BY NWS SPOTTER.
Special weather statement, Apr 26, 9:39 AM EDT, 1 hour 4 minutes before
SCZ047-261415-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
939 AM EDT SAT APR 26 2003

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 1015 AM
EDT...

AT 939 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF TILLMAN...OR ABOUT 10
MILES SOUTHWEST OF RIDGELAND...MOVING NORTHEAST AT 35 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TILLMAN...
SWITZERLAND...RIDGELAND...MITCHELLVILLE AND GRAHAMVILLE THROUGH 1015
AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

ST
Special weather statement, Apr 26, 9:46 AM EDT, 57 minutes before
SCZ042-043-047-048-261415-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
946 AM EDT SAT APR 26 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...JASPER COUNTY...
BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 1015 AM EDT...

AT 946 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF GILMANIA...OR ABOUT 8
MILES SOUTHWEST OF YEMASSEE...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MCPHERSONVILLE...
KRESS...GILMANIA...TOMOTLEY...SHELDON...BLOUNTVILLE...YEMASSEE AND
POCOTALIGO THROUGH 1015 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Apr 26, 10:14 AM EDT, 29 minutes before
SCZ044-045-050-261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1014 AM EDT SAT APR 26 2003

...STRONG TO SEVERE THUNDERSTORMS POISED TO AFFECT THE AREA...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER COLLETON AND
BEAUFORT COUNTIES WILL MOVE NORTHEAST AT 35 MPH AND AFFECT PORTIONS
OF CHARLESTON...DORCHESTER AND EVENTUALLY BERKELEY COUNTIES THROUGH
1200 PM. THESE STORMS HAVE A HISTORY OF PRODUCING DIME SIZE HAIL AND
RESIDENTS ACROSS THIS AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE
WEATHER LATER THIS MORNING.

SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED WITHIN THE NEXT HOUR
FOR DORCHESTER AND CHARLESTON COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR
LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER
SERVICE IN CHARLESTON.

ST

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:05 AM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton40 min
Apr 26, 11:00 AM EDTSpecial Marine WarningCHS60 min
Apr 26, 11:39 AM EDTSevere Thunderstorm WarningCHSCharleston66 min
Apr 26, 12:00 PM EDTSpecial Marine WarningCHS90 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.